Winter Weather, Morgan
- When
- January 15, 4:00 PM EST to January 16, 7:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.620, -81.853 (the zone’s center; the record gives no point)
A strong cold front and upper level disturbance crossed the middle Ohio River Valley from the 15th into the morning of the 16th. Light snow moved into Perry and Morgan Counties during the late afternoon of the 15th, while counties along the Ohio River generally started seeing snow around midnight.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong cold front and upper level disturbance crossed the middle Ohio River Valley from the 15th into the morning of the 16th. Light snow moved into Perry and Morgan Counties during the late afternoon of the 15th, while counties along the Ohio River generally started seeing snow around midnight. A fairly widespread 1 to 3 inches of snow fell, with the higher amounts along the Ohio River. The emergency manager for Lawrence County, measured 3 inches of snow in Ironton. Three inches were also measured by the Highway Department in Meigs County, with about 2.5 inches measured by the Jackson County Highway Department and the cooperative observer near Gallipolis in Gallia County. Many CoCoRaHS and cooperative observers measured 1 to 2 inches across Athens, Morgan, Perry, Vinton and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 15, 3:01 PM EST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 301 PM EST Mon Jan 15 2018 .SYNOPSIS... A cold front passes through the region tonight through Tuesday. Arctic air mid week. Turning milder for the end of the week, as the arctic high exits. && .NEAR TERM /THROUGH TUESDAY/... As of 130 PM Monday... Low pressure passes north of the area tonight and into the Great Lakes and continues Northeastward during the day on Tuesday. The trailing cold front with this low slowly moves through the area tonight and during the day tomorrow, bringing a band of snow with it. With a positive tilted upper trof movement of the front will be relatively slow to push through. Model QPF equates to about 1 to 3 inches across the Western lowlands of SE OH, NE KY, Western WV and SW VA. Slightly high amounts of 2 to 4 in the higher elevations of the Eastern mountains of WV. Current advisories look good for the area. Starting in the west and continuing an eastward progression through the night tonight. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 230 PM Monday... High pressure builds at the surface from the West through the period, gradually drying us out as the upper level trough and cold front slowly move out to the East. Still have upslope/frontal snow along the WV and SW VA mountains with low- level moisture and NW flow - and some enhancement early Wednesday along the highest peaks of WV with a subtle mid-level wave advecting through the trough. Though, low- level winds turn more westerly and cut off any upslope influence by daybreak Wednesday. Gusty winds and continued cold air advection aloft produce wind chills dipping into single digits and negative single digits Wednesday morning. Temperatures steadily climb through the end of the period under warm air advection and broad ridging aloft. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 245 PM Monday... Warm air advection continues under ridging/SW flow, bringing in pleasantly warm temperatures through the end of the weekend ahead of the next system, whose high-level clouds start streaming in Saturday. A deepening upper level trough over the western US sets the stage for classic lee-side cyclogenesis, shown in all long-range operational models. Though have had to slosh PoPs somewhat due to uncertain timing, there seems to be good indication of warm-overriding rain showers Saturday night into Sunday ahead of a strong cold front with rainfall Sunday night into Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 1020 AM Monday... Quick update to adjust cloud and -SHSN coverage in TAFs. Otherwise current forecast looks on track. As of 135 PM Monday... VFR conditions will prevail over the region the rest of the afternoon hours. With the possibility of some brief MVFR at PKB late this afternoon in snow showers from a PKB to HTS line. A cold front is expected to push through the region tonight and Tuesday. Southerly winds out ahead of this front will switch to the WNW behind the front. Some gusts to 15-20kts are possible near the front. MVFR to IFR conditions will progress from west to east this afternoon and overnight in cigs and vsbys in snow showers, and continue through the day on Tuesday as the front pushes through. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium to High ALTERNATE SCENARIOS: Timing of MVFR to IFR in snow may vary late this afternoon and tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H L H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY M L H H H H M H M M M L CKB CONSISTENCY M H H H H H H H H H M L AFTER 18Z TUESDAY... IFR likely in snow Tuesday into Tuesday night, and possibly lingering into Wednesday in the mountains, mostly in the wake of a cold front that crosses tonight and Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Winter Weather Advisory from 10 AM Tuesday to 6 AM EST Wednesday for WVZ005-524. Winter Weather Advisory from 6 PM this evening to 6 PM EST Tuesday for WVZ005>011-013>020-027>032-039-040. Winter Weather Advisory from midnight tonight to 6 AM EST Wednesday for WVZ520>522-525-526. Winter Weather Advisory from midnight tonight to midnight EST Tuesday night for WVZ024>026-033-034-515>519. OH...Winter Weather Advisory from 6 PM this evening to 6 PM EST Tuesday for OHZ076-085>087. Winter Weather Advisory until 9 AM EST Tuesday for OHZ066-067- 075-083-084. KY...Winter Weather Advisory from 6 PM this evening to 6 PM EST Tuesday for KYZ101>103-105. VA...Winter Weather Advisory from midnight tonight to midnight EST Tuesday night for VAZ003-004. && SYNOPSIS...JS/MC NEAR TERM...JS SHORT TERM...MC LONG TERM...MC AVIATION...JS
Hazardous Weather Outlook National Weather Service Charleston WV 535 AM EST Mon Jan 15 2018 KYZ101>103-105-OHZ076-085>087-WVZ005>011-013>020-027>032-039-040- 161045- Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 535 AM EST Mon Jan 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST TUESDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-083-084-161045- Perry-Morgan-Athens-Jackson OH-Vinton- 535 AM EST Mon Jan 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ024>026-033-034-515>519-161045- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas- 535 AM EST Mon Jan 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST TUESDAY NIGHT... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ520-521-525-161045- Southeast Nicholas-Northwest Webster-Northwest Randolph- 535 AM EST Mon Jan 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ524-161045- Southeast Pocahontas- 535 AM EST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Light snowfall is expected tonight and on Tuesday. A winter weather advisory may be necessary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Light snowfall is expected on Tuesday. A winter weather advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ523-161045- Northwest Pocahontas- 535 AM EST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Light snowfall is expected tonight and on Tuesday. A winter weather advisory may be necessary. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Light snowfall is expected on Tuesday. A winter weather advisory may be necessary. In addition, wind chills colder than -10 are possible Wednesday night in to Thursday. A wind chill advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ522-526-161045- Southeast Webster-Southeast Randolph- 535 AM EST Mon Jan 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind chills colder than -10 are possible Wednesday night into Thursday. A wind chill advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1017 AM EST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW IRONTON 38.53N 82.68W
01/15/2018 M0.5 INCH LAWRENCE OH TRAINED SPOTTER
TRAINED SPOTTER CALLS IN 0.5" FROM LIGHT/MOD SNOW
SHOWER THIS MORNING
&&
EVENT NUMBER RLX1800230
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 AM EST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW ATHENS 39.32N 82.10W
01/15/2018 M0.4 INCH ATHENS OH SOCIAL MEDIA
TWITTER FOLLOWER/TRAINED SPOTTER WITH PICTURE
&&
EVENT NUMBER RLX1800231
MECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 AM EST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM SNOW 1 NE GALLIPOLIS 38.82N 82.18W
01/14/2018 M3.0 INCH GALLIA OH CO-OP OBSERVER
SNOW DEPTH.
0530 AM SNOW SAINT ALBANS 38.38N 81.83W
01/15/2018 M1.0 INCH KANAWHA WV CO-OP OBSERVER
SNOW DEPTH.
0610 AM SNOW WARNOCK2 38.49N 83.02W
01/15/2018 M2.0 INCH GREENUP KY CO-OP OBSERVER
SNOW DEPTH.
0610 AM SNOW WARNOCK2 38.49N 83.02W
01/15/2018 M0.5 INCH GREENUP KY CO-OP OBSERVER
24-HOUR SNOWFALL.
0639 AM SNOW 2 S PROCTORVILLE 38.41N 82.38W
01/15/2018 M0.5 INCH CABELL WV COCORAHS
24-HOUR SNOWFALL.
0650 AM SNOW 2 NW JACKSON 39.07N 82.65W
01/15/2018 M0.5 INCH JACKSON OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0650 AM SNOW 2 NW JACKSON 39.07N 82.65W
01/15/2018 M3.0 INCH JACKSON OH CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW WATERLOO 38.70N 82.47W
01/15/2018 M0.3 INCH GALLIA OH CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW HACKER VALLEY 38.65N 80.48W
01/15/2018 M2.0 INCH WEBSTER WV CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW WATERLOO 38.70N 82.47W
01/15/2018 M3.0 INCH GALLIA OH CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW MIDDLEBOURNE 39.48N 80.86W
01/15/2018 M2.0 INCH TYLER WV CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW MAN 37.75N 81.88W
01/15/2018 M1.0 INCH LOGAN WV CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW 1 W NELSONVILLE 39.47N 82.24W
01/15/2018 M4.0 INCH ATHENS OH CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW 2 NW NEW LEXINGTON 39.73N 82.22W
01/15/2018 M6.0 INCH PERRY OH CO-OP OBSERVER
SNOW DEPTH.
0700 AM SNOW SALEM CENTER 39.05N 82.23W
01/15/2018 M3.0 INCH MEIGS OH CO-OP OBSERVER
SNOW DEPTH.
0720 AM SNOW ROSEDALE 38.72N 80.92W
01/15/2018 M2.0 INCH BRAXTON WV CO-OP OBSERVER
SNOW DEPTH.
0750 AM SNOW 4 SSE NORA 37.02N 82.32W
01/15/2018 M1.0 INCH DICKENSON VA CO-OP OBSERVER
SNOW DEPTH.
0800 AM SNOW HARRISVILLE 39.22N 81.05W
01/15/2018 M2.0 INCH RITCHIE WV CO-OP OBSERVER
SNOW DEPTH.
0800 AM SNOW TYGARTS CK AT OLIVE HIL 38.30N 83.18W
01/15/2018 M2.0 INCH CARTER KY CO-OP OBSERVER
SNOW DEPTH.
0800 AM SNOW TYGARTS CK AT OLIVE HIL 38.30N 83.18W
01/15/2018 M0.5 INCH CARTER KY CO-OP OBSERVER
24-HOUR SNOWFALL.
0803 AM SNOW MADISON 38.05N 81.82W
01/15/2018 M1.0 INCH BOONE WV CO-OP OBSERVER
SNOW DEPTH.
0815 AM SNOW ROCK CAVE 38.84N 80.33W
01/15/2018 M3.0 INCH UPSHUR WV CO-OP OBSERVER
SNOW DEPTH.
0822 AM SNOW 1 NE GALLIPOLIS 38.82N 82.18W
01/15/2018 M3.0 INCH GALLIA OH CO-OP OBSERVER
SNOW DEPTH.
&&
EVENT NUMBER RLX1800232
EVENT NUMBER RLX1800233
EVENT NUMBER RLX1800234
EVENT NUMBER RLX1800235
EVENT NUMBER RLX1800236
EVENT NUMBER RLX1800237
EVENT NUMBER RLX1800238
EVENT NUMBER RLX1800239
EVENT NUMBER RLX1800240
EVENT NUMBER RLX1800241
EVENT NUMBER RLX1800242
EVENT NUMBER RLX1800243
EVENT NUMBER RLX1800244
EVENT NUMBER RLX1800245
EVENT NUMBER RLX1800246
EVENT NUMBER RLX1800247
EVENT NUMBER RLX1800248
EVENT NUMBER RLX1800249
EVENT NUMBER RLX1800250
EVENT NUMBER RLX1800251
EVENT NUMBER RLX1800252
EVENT NUMBER RLX1800253
EVENT NUMBER RLX1800254
MECSpecial Weather Statement
National Weather Service Charleston WV
319 PM EST MON JAN 15 2018
OHZ067-076-160115-
Washington-Morgan-
319 PM EST MON JAN 15 2018
Minor ice jamming issues can be expected along the Muskingum River
over the next several hours. While significant flooding is not
expected at this time, people are urged to stay away from river
banks due to the possibility of unexpected sharp rises in the river
level, and to continue to monitor the situation.
LAT...LON 3976 8186 3961 8176 3962 8169 3958 8155
3955 8149 3951 8144 3941 8143 3941 8146
3939 8148 3950 8155 3952 8167 3949 8178
3963 8191 3976 8196
TIME...MOT...LOC 2016Z 000DEG 0KT 3960 8181
26The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729122, 729123, 729115, 729116, 729117, 729118, 729119, 729120, 729121.